Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 9, NWS Atlanta, GA

April 12, 202016 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Apr 12, 2020, 3:36 AM EDT for 16 counties in Georgia. It took effect at Apr 12, 2020, 5:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 3:36 AM EDT (07:36 UTC)
In effect from
Apr 12, 2020, 5:00 PM EDT
Expired
Apr 13, 2020, 7:56 AM EDT
In force
15 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2993 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS62 KFFC 120736
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
336 AM EDT Sun Apr 12 2020


GAZ001>009-011>016-019-121545-
/O.NEW.KFFC.FF.A.0009.200412T2100Z-200413T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-
Including the cities of Calhoun, Dahlonega, Cleveland, and Rome
336 AM EDT Sun Apr 12 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
MORNING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia...
  northeast Georgia and northwest Georgia...including the following
  areas...in north central Georgia...Dawson...Fannin... 
  Gilmer...Lumpkin...Pickens and Union. In northeast Georgia... 
  Towns and White. In northwest Georgia...Catoosa...Chattooga... 
  Dade...Floyd...Gordon...Murray...Walker and Whitfield. 

* From this afternoon through Monday morning

* Periods of showers and thunderstorms are expected this afternoon
  through early Monday morning. Rain will be moderate to heavy at
  times with localized flooding possible. Rainfall totals of 2 to 4
  inches are possible. Runoff from this rain will lead to a threat 
  of flash flooding.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
929 
WGUS62 KFFC 121454
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1054 AM EDT Sun Apr 12 2020


GAZ001>009-011>016-019-131200-
/O.CON.KFFC.FF.A.0009.200412T2100Z-200413T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-
Including the cities of Calhoun, Dahlonega, Cleveland, and Rome
1054 AM EDT Sun Apr 12 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS
AFTERNOON THROUGH 8 AM EDT MONDAY MORNING...

The Flash Flood Watch continues for

* Portions of north Georgia...along and north of a Rome to Calhoun
  to Dawsonville to Cleveland line. 

* From 5 PM EDT this afternoon through 8 AM EDT Monday morning.

* Periods of showers and thunderstorms are expected through early
  Monday morning. Rain will be moderate to heavy at times with 
  localized flooding possible. Rainfall totals of 2 to 4 inches 
  are possible. Runoff from this rain will lead to a threat of 
  flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
261 
WGUS62 KFFC 130756
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
356 AM EDT Mon Apr 13 2020


GAZ001>009-011>016-019-131200-
/O.CON.KFFC.FF.A.0009.000000T0000Z-200413T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-
Including the cities of Calhoun, Dahlonega, Cleveland, and Rome
356 AM EDT Mon Apr 13 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Dawson...Fannin...Gilmer...Lumpkin...Pickens 
  and Union. In northeast Georgia...Towns and White. In 
  northwest Georgia...Catoosa...Chattooga...Dade...Floyd... 
  Gordon...Murray...Walker and Whitfield. 

* Until 8 AM EDT this morning

* Most of the heavier showers and thunderstorms have moved out of
  the area, however, runoff from the heavy rainfall overnight rain
  will keep many creeks and rivers rising rapidly through the
  early morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
610 
WGUS62 KFFC 131156
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
756 AM EDT Mon Apr 13 2020


GAZ001>009-011>016-019-131300-
/O.CAN.KFFC.FF.A.0009.000000T0000Z-200413T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-
Including the cities of Calhoun, Dahlonega, Cleveland, and Rome
756 AM EDT Mon Apr 13 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of north central Georgia...
northeast Georgia and northwest Georgia has been cancelled.
However, due to recent heavy rainfall, several rivers, creeks, and
streams are in flood stage or near bankfull, which will continue
through mid-week.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Apr 12, 2:00 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 12, 2:00 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED for Aviation
National Weather Service Peachtree City GA
200 AM EDT Sun Apr 12 2020

.UPDATE...
Going forecast looks good. Tweaked PoP and Wx (TSRA) timing for
Sunday night, lowered PoPs on back side of final line of
convection. Added Severe attribute to Wx grids for Sunday night.

Potential for tornado outbreak still exists and while parameters
are highly supportive for supercells and broken QLCS with
tornadoes, forecast values are lower than with other historic
events in Georgia, such as 4/27/11. Wouldn't be surprised if we
see isolated supercells in the afternoon over north GA in the warm
advection band. Some hires models also indicating CAPE and shear
parameters ahead of main line of convection could weaken as they
move into NW/WC GA around midnight-ish which would be great for
us. To the west, extremely high values in MS and northern AL.
Mean HREF STP now progged over 15 now, though so even with
lowered values, storms here will still be very dangerous.

Likely issuing Wind Advisory for much of the are Sunday night
later this evening. Will let mid shift work out Flash Flood Watch
as needed.

SNELSON

&&

.PREV DISCUSSION... /Issued 449 PM EDT Sat Apr 11 2020/

SHORT TERM /Tonight through Sunday Night/...

High pressure and northwesterly upper level flow over the
southeastern CONUS is contributing to a dry and cool airmass over
north and central Georgia as the short term period begins. Sunny and
seasonal conditions are anticipated through the remainder of the day
as a result. The combination of dry 10-hour fuels and low relative
humidity values between 20 and 25 percent have warranted a Fire
Danger Statement across the forecast area through the remainder of
the afternoon today, which will remain in effect until 8 PM. A
transition in the pattern is ongoing, with the surface high pressure
translating eastward towards the Atlantic coast. As the high
continues to move east, strong southerly flow will develop over the
southeastern CONUS, which will lead to the advection of deep
moisture into the forecast area during the overnight period and
through the day on Sunday. Steadily increasing cloud cover is
expected this evening and into the overnight hours.

On Sunday, a strong upper level shortwave will quickly move eastward
from the southern High Plains, reaching the Mississippi Valley by
the early evening before accelerating northeastward towards the Ohio
Valley Sunday night and into Monday morning. Associated with this
upper level trough will be a broad surface low just ahead of the
trough, which will also move into the Mississippi Valley by early
evening and quickly push northeastward towards the Great Lakes
region overnight. Chances for showers and isolated thunderstorms
will quickly increase during the early morning hours on Sunday ahead
of the approaching system, with some precipitation likely before
sunrise on Sunday. As the trough enters the Mississippi Valley, it
will become negatively tilted, leading to rapid intensification of
the surface low as the system moves northeastward. A warm front
extending from the surface low retreats northward across the region
on Sunday afternoon, and strong warm and moist flow will set up at
850 mb. At the upper levels a jet exit region positioned over this
warm sector will promote strong diffluence aloft and allow for an
area of broad lift over the forecast area Saturday afternoon and
into the overnight. With surface high pressure positioned over the
east Atlantic, it is also likely to see a surface wedge develop over
the northeast Georgia and along the Appalachians.

A significant weather outbreak is expected later in the day and
through Monday morning, with discrete supercellular storms
anticipated during the afternoon and evening, followed by a QLCS
mode during the overnight hours ahead of the cold front extending
southward from the deepening low, which is expected to enter
northwest Georgia after midnight and exit the area to the
southeast by mid-morning on Monday. All rounds of thunderstorms
are capable of producing severe weather. As moisture and
instability continue to increase over the region, continued strong
southerly Gulf flow ahead of the approaching low will contribute
to dewpoints in the mid to upper 60s and precipitable water values
ranging from 1.5 to 1.75 inches across the forecast area. This
will allow for destabilization across the area. Instability
values will be fairly moderate, generally between 800-1200 J/kg.
However, with strengthening mid and upper level dynamics, wind
profiles indicate a strongly sheared environment, including both
speed and directional shear, with 0-1 km shear values of 45-55 kts
and effective deep layer bulk shear values of 75-85 kts. 0-1 km
helicity values are also anticipated to be between 450-600 m2/s2
during the evening and overnight hours. As a combination of these
factors, there remains an Enhanced Risk for severe weather across
the north and central Georgia. Any severe thunderstorms that occur
will be capable of producing tornadoes and strong, damaging wind
gusts. With the potential for long-lived discrete cells, the
threat certainly exists for particularly strong, long-track
tornadoes to impact the forecast area. A secondary threat
associated with severe thunderstorms will be large hail, mainly
favored over western Georgia. However, with only moderate
instability, the hail threat is not as pronounced as the threat
for tornadoes and damaging winds.

Persistent and heavy rainfall is also anticipated with this system,
particularly across north Georgia, with forecast rainfall totals
ranging from 1 to 1.5 inches along and south of the I-85 corridor,
and from 2 to 3 inches north of the I-85 corridor. Some locally
heavier amounts are also possible in the higher elevations of
northeast Georgia and also where stronger convection is able to
develop. The aforementioned wedge boundary will provide an
additional focus for lift during the daytime on Saturday as warm
and moist air continues to spread over the region in association
with the warm front. The boundary of the wedge will also need to
be monitored for flooding potential, especially in the event that
discrete cells move parallel to the boundary and create a training
effect. A Flash Flood Watch has not yet been issued, but may be
needed in ensuing forecast updates.

King

LONG TERM /Monday through Saturday/...

While main focus is clearly with the severe weather in the short
term, the long term looks rather uneventful and models still have
the next greater chance of precip Tuesday night into Wednesday as
some greater moisture phases with an upper disturbance. Have
continued some slight thunder mention for parts of central GA.
Otherwise little change made to forecast and refreshed with latest
blend.

Baker

&&

.AVIATION...
06Z Update... VFR conditions expected through 15Z when SHRA arrives
and ceilings go down quickly to IFR. Vsbys also could go quite low
with somewhat cool temps in place prior to rain. Chances for TSRA
not high enough to mention until 22Z then more widespread after 02Z
with peak as main line moves thru 06-09Z at KATL. SE sfc winds will
increase to 14-17kts with gusts to 26kts after 00Z Mon.

//ATL Confidence...06Z Update...
Medium confidence on TSRA timing
and coverage. Medium to high
confidence on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          49  71  64  79 /  20  90 100  20
Atlanta         51  72  63  76 /  20  80 100  10
Blairsville     46  64  56  70 /  20 100 100  10
Cartersville    50  71  61  75 /  20  90 100   5
Columbus        54  81  67  83 /  10  60 100  10
Gainesville     48  67  60  75 /  20  90 100  20
Macon           53  79  67  83 /  10  60 100  30
Rome            50  71  61  73 /  20  90 100   5
Peachtree City  51  74  64  79 /  20  70 100  10
Vidalia         57  80  71  85 /  10  60  80  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....RW
AVIATION...41
Hazardous weather outlook, Apr 11, 9:05 PM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
905 PM EDT Sat Apr 11 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
905 PM EDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Rest of Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Severe thunderstorms including tornadoes are expected Sunday
afternoon through early Monday morning. Damaging wind gusts and
large hail are also likely. The storms should move out much of the
area by sunrise and by midday Monday over areas south and east of
Macon.

Flash flooding will also be possible over North Georgia Sunday
afternoon amd overnight. River levels may remain high through early
next week.

Otherwise, no hazardous weather is expected after Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Spotters should prepare for virtual activation Sunday afternoon and
overnight. Please relay any reports of severe weather to the
National Weather Service, amateur radio nets and other official
sources while following all local, state and CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:23 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more35 hr
Apr 12, 10:30 AM EDTRiver Flood WarningFFCDade48 hr
Apr 12, 6:48 PM EDTRiver Flood WarningFFCCatoosa63 hr
Apr 12, 7:01 PM EDTRiver Flood WarningFFCChattooga40 hr
Apr 12, 7:20 PM EDTSpecial Weather StatementFFCChattooga, Floyd40 min
Apr 12, 7:48 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Walker42 min
Apr 12, 7:54 PM EDTTornado WarningFFCChattooga, Floyd, Walker36 min

Nearby

Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.